Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Bleeding after being on Depo for over 2 years
avatar
babyblues021 posted:
I've been on Depo for over two years now. I bled somewhat irregularly at first but then I stopped my period completely. I kept the weight gain at bay by maintaining a healthly lifestyle and get annual bone density scans. Until 2 months ago, it was fantastic. Then I started bleeding again and I'm not sure why. It feels almost like a lighter version of my period. I haven't changed any medications or my lifestyle. Is my body getting to used to the shot? Is my period coming back? Will it stop again? I'm pretty confused...
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear babyblues: Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. That, after the initial irregular bleeding, you became amenorrheic (no periods) was completely expected.

Sometimes, after prolonged use of progesterone dominant contraceptives. the lining of the uterus can get so thinned out that it becomes unstable--and easy to have breakthrough bleeding. There's kind of like a balance point where no flow occurs, and there's no breakthrough bleeding (BTB). If this type of BTB becomes very heavy or trouble some a GYN can prescribe a short course of low dose estrogen tablets. This allows the lining to grow back to a more stable level.

It sounds like you are doing everything right (healthy lifestyle and monitoring bone density) and that Depo is working for you. Hopefully the BTB will abate. If the BTB becomes more troublesome go back to your GYN for follow up. You could even ask about a short course of low dose estrogen as a trial.

Yours,
Jane
 
avatar
babyblues021 replied to Jane Harrison Hohner, RN, RNP's response:
I ended up switching birth controls a few days ago. The unpredictable bleeding seemed to be getting worse instead of better. Depo was awesome while it lasted, but all good things must come to an end. I've started the Evra patch and hopefully I can manage my cycle with a bit more control.


Helpful Tips

Try looking into this
I also have been dealing with the same thing best bet is to go to your OB/Gyn it might be Endometriosis I would try and get in as soon as ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.